Colorado, 2006

Avalanche in Colorado, April 6 to 7, 2006

April 6 to 7, 2006 · NWS GJT · 2 events in 2 counties and zones

Fresh snowpack left by a spring storm system resulted in a number of avalanches in the San Juan Mountains of southwest Colorado. Some natural avalanches ran out onto highways, covering the centerline with up to 3 feet of snow and debris over a total distance of 135 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Fresh snowpack left by a spring storm system resulted in a number of avalanches in the San Juan Mountains of southwest Colorado. Some natural avalanches ran out onto highways, covering the centerline with up to 3 feet of snow and debris over a total distance of 135 feet. Avalanche mitigation caused several other avalanches which covered the centerline of roadways with up to 5 feet of snow and debris over a total length of 170 feet. Periodic road closures were necessary as debris was cleared. Total road closure time was 1 hour and 35 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 1:48 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 6, 1:48 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT THU APR 6 2006

SHORT TERM (TONIGHT THROUGH SATURDAY)...
LARGE AREA OF WRAPAROUND CLOUDS AND PRECIPITATION OVER WESTERN
WYOMING AND NORTHERN UTAH WILL CONTINUE TO POUR INTO THE CWA. HAVE
KNOCKED DOWN POPS AND CLOUDS IN THE SOUTHWESTERN THIRD OF THE AREA
WHICH IS SHOWING MORE CLEARING...BUT HAVE EXTENDED THE PERIOD OF
HIGHER POPS TONIGHT AND TOMORROW OVER THE NORTH. HAVE CONTINUED THE
HIGHLIGHTS FOR THE NORTHERN AND CENTRAL CO MTS AND EXTENDED UNTIL 6
PM THIS EVENING THE SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN
UINTA MTS.

AS LOW CENTER CONTINUES TO MOVE SOUTH OVER THE GREAT PLAINS WITH A
RIDGE BUILDING OVER THE AREA...THE MOISTURE WILL BE DRAWN AWAY AND
THIN TO A BAND OF DEFORMATION ZONE MOISTURE UNDERCUTTING THE RIDGE.
BY SATURDAY MUCH DRIER AND WARMER CONDITIONS WILL DOMINATE THE
AREA.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A RIDGE MOVES OVER
THE AREA THIS WEEKEND AS THE NEXT PACIFIC TROUGH DEVELOPS OFF THE
WEST COAST. THEREFORE DRY AND WARMER CONDITIONS ARE EXPECTED. BY
EARLY IN THE WORK WEEK...SOUTHWEST FLOW INCREASES AS A SHORTWAVE
EJECTS OFF THE MAIN WEST COAST TROUGH. THE EC IS LITTLE SLOWER/AND
FARTHER SOUTH. THE GFS KEEPS MOST ENERGY NORTH OF THE AREA. SO FOR
MON...WITH THE MODEL DIFFERENCES WILL KEEP POPS GENERALLY LOW WITH
FAVORED AREA OVER THE NORTH. MODEL TREND FOR MIDWEEK IS TO DEVELOP A
CUTOFF LOW ALONG THE WEST COAST BY THU. WILL KEEP SLIGHT CHANCE
MOUNTAIN POPS FOR THESE LATER DAYS AS ENERGY ROTATES INTO THE GREAT
BASIN AND EASTWARD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS
         UNTIL MIDNIGHT TONIGHT (ZONE 18).
      WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
         GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
         UNTIL MIDNIGHT TONIGHT (ZONES 4...9...10...12 AND 13).
      FLOOD WARNING FOR DRY CREEK IN AND AROUND HAYDEN UNTIL NOON
         FRIDAY.

.UT...SNOW AND BLOWING SNOW ADVISORY EXTENDED UNTIL 6 PM MDT TODAY
     FOR THE EASTERN UINTA MOUNTAINS (ZONE 23)

 &&

CJC/EH
Hazardous weather outlook, Apr 6, 2:04 PM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 PM MDT THU APR 6 2006

COZ001>003-005>008-011-014-017-019>023-UTZ022-024-025-027>029-070130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
304 PM MDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS AND THE
HIGH PLATEAUS OF EASTERN UTAH AND WESTERN COLORADO...AND MOUNTAINS OF
SOUTHEAST UTAH.

.DAY ONE...TONIGHT
IN GENERAL THE LOWER ELEVATION OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO WILL EXPERIENCE ONLY ISOLATE SHOWERS TONIGHT. ACROSS THE
REST OF WESTERN COLORADO AND EASTERN UTAH...RAIN AND SNOW SHOWERS
WILL OCCUR OVER THE MOUNTAINS AND HIGH PLATEAUS...WHILE A MIX OF RAIN
AND SNOW SHOWERS OCCUR AT LOWER ELEVATIONS. LIGHT SNOW ACCUMULATIONS
WILL OCCUR ACROSS THE HIGH ELEVATIONS CAUSING ROAD SURFACES TO BE
SLIPPERY.

MINOR LOW LAND FLOODING IS EXPECTED TO CONTINUE ALONG DRY CREEK IN
HAYDEN IN NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WATER LEVELS ALONG CREEKS AND STREAMS IN NORTHWEST COLORADO WILL NEED
TO MONITORED DUE TO A WARMING TREND EXPECTED OVER THE WEEKEND...AND
POTENTIAL FOR INCREASED SNOWMELT RUNOFF. ISOLATED TO SCATTERED RAIN
AND SNOW SHOWERS ARE POSSIBLE ACROSS THE HIGH ELEVATIONS MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE
ENCOURAGED TO PHONE IN SNOWFALL REPORTS AND ANY FLOODING TO THE GRAND
JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

COZ004-009-010-012-013-018-070130-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
304 PM MDT THU APR 6 2006

...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR THE NORTHERN AND
CENTRAL MOUNTAINS OF THE WESTERN COLORADO AND THE NORTHWESTERN SAN
JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE MOUNTAINS OF
WESTERN COLORADO.

.DAY ONE...TONIGHT

WIDESPREAD SNOW WILL OCCUR THROUGH THIS EVENING...WITH PERIODS OF
HEAVY SNOW. WEST WINDS FROM 15 TO 25 MPH WITH GUSTS AROUND 35 MPH
WILL CAUSE BLOWING AND DRIFTING OF SNOW. DANGEROUS TRAVEL CONDITIONS
WILL EXIST ACROSS THE MOUNTAINS WITH SLIPPERY ROADS AND AREAS OF POOR
VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE POSSIBLE MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE
ENCOURAGED TO PHONE IN SNOW OR WIND REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

UTZ023-070130-
EASTERN UINTA MOUNTAINS-
304 PM MDT THU APR 6 2006

...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM THIS EVENING FOR THE
EASTERN UINTA MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
COLORADO AND NORTHEAST UTAH.

.DAY ONE...TONIGHT

PERIODS OF SNOW WILL PERSIST THROUGH EARLY THIS EVENING...THEN
GRADUALLY TAPER OFF THIS AFTERNOON AND EVENING. AREAS OF WEST WINDS
15 TO 25 MPH WITH GUSTS NEAR 35 MPH WILL CAUSE BLOWING AND DRIFTING
SNOW AND REDUCED VISIBILITY. ROADS WILL BE SNOWPACKED AND SLIPPERY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE POSSIBLE MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT YOU ARE
ENCOURAGED TO PHONE IN SNOW AND WIND REPORTS TO THE GRAND JUNCTION
FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
April 6, 3:30 PM MST to April 7, 12:05 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
April 6, 3:30 PM MST to April 7, 12:05 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503120, 5503121.